Hail, Otter Tail
- When
- July 30, 5:10 PM CST
- Where
- Otter Tail County, 1.46 mi SSE of Wrightstown
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.260, -95.170
The time was estimated from radar.
Another hot and humid day occurred over the northern plains with highs in the 80s and dew points in the low 70s. As a cold front moved into west central Minnesota early in the evening of the 30th, it sparked a few thunderstorms which produced large hail and strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Another hot and humid day occurred over the northern plains with highs in the 80s and dew points in the low 70s. As a cold front moved into west central Minnesota early in the evening of the 30th, it sparked a few thunderstorms which produced large hail and strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 30, 1:44 PM CST, 3 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 244 PM CDT SAT JUL 30 2011 .SHORT TERM... MAIN QUESTION FOR THE SHORT TERM FORECAST WILL BE CONVECTIVE CHANCES. MODELS IN PRETTY GOOD AGREEMENT ON THE DETAILS SO WILL USE A MODEL BLEND. TONIGHT...SPC ISSUED SEVERE THUNDERSTORM WATCH 704 FOR PORTIONS OF EASTERN SD AND SOUTHERN MN JUST A LITTLE BIT AGO. NOT MUCH GOING ON ATTM IN THE WATCH AREA. BACK UP IN OUR NECK OF THE WOODS WE ARE WATCHING THE PROGRESS OF A COLD FRONT MOVING ACROSS ND. THIS IS THE POTENTIAL AREA FOR ADDITIONAL STORM DEVELOPMENT FOR A WHILE YET THROUGH THE LATE AFTERNOON/EARLY EVENING. THE COLD FRONT AS OF 19Z WAS ALONG A LINE FROM THE LAKE OF THE WOODS THRU KCKN AND DOWN TOWARDS MOBRIDGE SD. NOT THE BEST DEFINED COLD FRONT BUT THERE IS A LITTLE BIT OF A CUMULUS FIELD ACCOMPANYING IT. EARLIER CLOUD COVER ACROSS THE SOUTH HAS HELD TEMPS DOWN JUST A BIT AND DEW POINTS ARE RECOVERING FINALLY. SPC MESO PAGE IS SHOWING ABOUT 2500 J/KG OF SFC BASED CAPE ALONG THE COLD FRONT. SFC DEW POINTS GENERALLY IN THE 60S BUT ARE SEEING SOME DRIER DEW POINTS JUST TO THE NORTH AND NW OF THE FA WITH READINGS IN THE LOW 50S. SO STILL THINK BEST CHANCES FOR ANY TSTMS WILL BE BRIEFLY LATE THIS AFTERNOON INTO THE EARLY EVENING AND MAINLY EAST OF THE CURRENT COLD FRONTAL POSITION. EARLIER SPC DISCUSSION MENTIONED THAT THE ONE MISSING FACTOR MAY BE THE OVERALL DECREASING LARGE SCALE FORCING. EVEN ALONG THE COLD FRONT THE CONVERGENCE IS NOT GREAT WITH LIGHT WINDS OR LIGHT WESTERLY WINDS ALREADY IN PLACE. WILL JUST HAVE TO WATCH HOW THINGS PROGRESS THE NEXT FEW HOURS. SUN-TUE...CONVECTIVE CHANCES CONTINUE TO BE THE MAIN FOCUS THRU THIS TIME FRAME TOO. BASICALLY EXPECT 500MB HEIGHTS TO RISE SLIGHTLY TONIGHT INTO SUNDAY. WEAK SFC HIGH PRESSURE SHOULD KEEP WINDS ON SUN EITHER LIGHT OR WITH SOME MINOR RETURN FLOW IN THE WEST BY LATE AFTERNOON. SPC BASICALLY THINKING THAT THERE MAY BE SOME TSTM DEVELOPMENT ACROSS THE HIGHER TERRAIN OF THE CENTRAL/WESTERN DAKOTAS THAT MAY HOLD TOGETHER AS IT MOVES EAST THRU SUN LATE EVENING AND OVERNIGHT. THE 500MB FLOW THEN TURNS MORE ZONAL BY LATER MON INTO TUE. AT THE SFC ANOTHER BOUNDARY WILL MOVE THRU THE NORTHERN PLAINS LATER MON INTO MON NIGHT AND KEEP SOME CHANCES FOR TSTMS IN THE FORECAST. FINALLY BY TUE IT SHOULD DRY OUT AGAIN. .LONG TERM (TUE NIGHT-SAT)... GFS/ECMWF IN REASONABLE AGREEMENT...BOTH SHOWING THE UPPER RIDGE ANCHORED ACROSS THE SOUTHERN PLAINS MID WEEK INTO NEXT WEEKEND. A SERIES OF WAVES WILL MOVE ACROSS SOUTHERN CANADA IN NEAR ZONAL FLOW RESULTING IN PERIODS OF INCREASED SHOWER AND THUNDERSTORM ACTIVITY ACROSS THE NORTHERN PLAINS. CONVECTION WILL BE DEPENDENT ON STRENGTH AND TIMING OF UPPER WAVES...SO WILL KEEP POPS 20 PERCENT OR LESS FOR NOW. NOT EXPECTING MUCH IN THE WAY OF FLUCTUATING TEMPERATURES WITH HIGHS IN THE UPPER 70S TO LOWER 80S AND LOWS IN THE UPPER 50S TO LOWER 60S. && .AVIATION... SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE SOUTHERN VALLEY INTO NORTHWEST MINNESOTA THIS AFTERNOON AND EVENING AHEAD OF AN APPROACHING COLD FRONT. ANY STORMS THAT DEVELOP COULD IMPACT KFAR...KBJI AND PERHAPS KTVF...BUT DUE TO COVERAGE AND TIMING UNCERTAINTY...WILL KEEP CURRENT TAFS DRY AND UPDATE AS NEEDED. OTHERWISE...EXPECT VFR CONDITIONS FOR THE NEXT 24 HOURS WITH WEST-SOUTHWEST WIND SHIFTING TO THE NORTH-NORTHWEST AFTER FRONTAL PASSAGE. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && GODON/ROGERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 527 AM CDT SAT JUL 30 2011 MNZ001-004>008-013>015-NDZ006>008-014>016-024-026>030-038-054- 311030- WEST POLK-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL- EAST MARSHALL-PENNINGTON-RED LAKE-EAST POLK-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-WESTERN WALSH- 527 AM CDT SAT JUL 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE THROUGH THE AREA THROUGH EARLY AFTERNOON OUT AHEAD OF A COLD FRONT WHICH WILL EXTEND NEAR A BEMIDJI TO FARGO LINE BY MID AFTERNOON. AN ISOLATED SEVERE STORM IS POSSIBLE UNTIL EARLY AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE NEXT WEATHER SYSTEM WILL IMPACT THE AREA MONDAY GIVING A GOOD CHANCE FOR THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE AND ALSO PRODUCE LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MNZ002-003-009-016-017-022>024-027>032-040-NDZ039-049-052-053- 311030- NORMAN-CLAY-NORTH BELTRAMI-NORTH CLEARWATER-SOUTH BELTRAMI- MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-CASS-RANSOM-SARGENT- RICHLAND- 527 AM CDT SAT JUL 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE THROUGH SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL MINNESOTA THIS MORNING...AND THEN ARE EXPECTED TO DEVELOP AGAIN DURING THE MID TO LATE AFTERNOON AS A COLD FRONT MOVES THROUGH. A FEW STORMS MAY BE SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE NEXT WEATHER SYSTEM WILL IMPACT THE AREA MONDAY GIVING A GOOD CHANCE FOR THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE AND ALSO PRODUCE LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATER TODAY. DTR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1243 PM CDT SAT JUL 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HAIL 2 SSE HERMAN 45.78N 96.12W
07/30/2011 E1.50 INCH GRANT MN PUBLIC
HAIL OCCURRED FOR APPROXIMATELY 15 MINUTES WITH GROUND
STILL COVERED 30 MINUTES AFTER ONSET. INDIVIDUAL STORED
HAILSTONES IN FREEZER.
&&
WBARRETTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 506 PM CDT SAT JUL 30 2011 MNZ030>032-302300- EAST OTTER TAIL MN-WADENA MN-WEST OTTER TAIL MN- 506 PM CDT SAT JUL 30 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OTTER TAIL AND SOUTHERN WADENA COUNTIES UNTIL 600 PM CDT... AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 9 MILES SOUTHWEST OF NEW YORK MILLS...OR 28 MILES SOUTHEAST OF DETROIT LAKES...MOVING TO THE EAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... VINING AROUND 515 PM CDT. NEW YORK MILLS AND HENNING AROUND 525 PM CDT. DEER CREEK AND ALMORA AROUND 535 PM CDT. PARKERS PRAIRIE AND BLUFFTON AROUND 545 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. SPEICHER
The Minneapolis radar (KMPX), 201 km away, was scanning. The volume nearest the first event began at 23:08 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
The time was estimated from radar.
Several 5 to 6 inch diameter tree branches were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318596, 318597.